Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

June 13, 2021Douglas County, Colorado

NWS Pueblo, CO issued this special weather statement at Jun 13, 2021, 12:07 PM MDT for Douglas County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2021, 12:07 PM MDT (18:07 UTC)
Expired
Jun 13, 2021, 12:30 PM MDT
In force
23 min
Issued by
NWS Pueblo, CO

County Douglas County, CO

The radar

The Denver radar (KFTG), 83 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 827 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
827 J/kg
Mixed-layer CIN
-387 J/kg
Mixed-layer LCL
1858 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

726 
WWUS85 KPUB 131807
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
1207 PM MDT Sun Jun 13 2021
 
COZ081-084-131830-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1207 PM MDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL
1230 PM MDT...

At 1206 PM MDT, Doppler radar was tracking a developing strong 
thunderstorm over Palmer Lake, or 21 miles north of Colorado 
Springs, moving east at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Monument and Palmer Lake. 

LAT...LON 3907 10486 3907 10494 3911 10503 3913 10503
      3913 10485
TIME...MOT...LOC 1806Z 289DEG 4KT 3913 10497 

$$

Cohen/Steward

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 13, 11:28 AM MDT, 39 minutes earlier.

Area forecast discussion, Jun 13, 11:28 AM MDT, 39 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1128 AM MDT Sun Jun 13 2021

.SHORT TERM...(Today and tonight)
Issued at 359 AM MDT Sun Jun 13 2021

Currently... Very isolated dense fog is being over northern El Paso
County, otherwise a cirrus shield from an overnight MCS located over
Texas remains in place over the extreme southeastern plains.

The synoptic set-up for Sunday and Monday morning is an upper level
ridge propagating from southern New Mexico and Arizona up to central
and northern New Mexico and Arizona. Mid-level shortwaves will be
embedded in the northern extent of the upper level ridge, providing
synoptic ascent to initiate thunderstorms over the Palmer Divide/El
Paso County, the Wet Mountains, and the Raton Mesa/Sangre de Cristo
Mountains. The surface flow will look similar to yesterday, with
south-southeast flow advecting moisture over the southeast plains.
The main difference is that the surface flow is over the highway 50
corridor and north where the flow will be oriented more easterly.
CAMs are not excited about much happening after the initial updrafts
form over the aforementioned areas. Over Crowley, Otero, and eastern
Las Animas Counties there is a mid-level cap, so if thunderstorms
are to continue to propagate easterly they'll need to overcome the
less favorable environment... again most of the CAMs aren't
resolving that they do survive the cap. So to summarize our latest
thoughts on the storms today, strong to severe thunderstorms are
expected to develop over the I-25 corridor today from 1-3PM,
dissipating as they move easterly into a capped environment.
Isolated PoPs were included over Baca County during the mid
afternoon to incorporate a low end chance for an isolated storm to
develop.

Main Severe Threats:

Over the Palmer Divide and the Raton Mesa around 1500 J/kg of ML
CAPE is being resolved around the time of convection initiation,
LCLs are around 6kft-10kft, 0-6km bulk shear values are around 35
kts, whereas the Effective Inflow SRH is only around 35 m2/s2, and
the hodographs where the instability is located is straight. There
is an inverted-V signature with the forecast soundings, as well. So
overall today should be more of a wind risk with values under the
strongest storms around 60-70 mph and an isolated 1 to 1.5" inch
hail risk. Similar to yesterday, LCLs are quite high over the I-25
corridor, so tornadoes are not expected. That being said, the LCLs
over the Palmer Divide are around 3kft, so if an isolated tornado
were to occur, it would be up there.

Outside of the severe risk today, it will be hot once again with
temperatures in the upper 80s to 90s over the plains and mountain
valleys, and the 70s to low 80s over Teller and Lake Counties.
Yesterday a record high temperatures was broken in Alamosa and we
are forecasting to tie the record this afternoon. Low temperatures
will be in the 60s over the plains and the 40s to low 50s over the
mountain valleys and Teller County.

.LONG TERM...(Monday through Saturday)
Issued at 359 AM MDT Sun Jun 13 2021

...Near record high temperatures mid week...

.Monday...Any convection near the Kansas border early Monday will
continue moving east into Kansas. A ridge aloft builds into the
region starting a period of near record heat through mid week.
With warm and dry air aloft, the atmosphere looks to be capped
on the plains with mostly dry conditions. With the dry air aloft,
the mountains will mostly stay dry.  A couple of the models
suggest enough moisture for a few storms in the Southern Sangre
de Cristo Mountains during the afternoon and left these isolated
PoPs in the grids.

.Tuesday through Thursday...Warm ridge aloft remains over the
central Rockies. The core of the hottest air remains west of the
Continental Divide; however, temperatures will still approach
records highs with the hottest day being Wednesday. A modest plume
of monsoon moisture will move into the region with some high
based convection possible over the mountains during the afternoon
and into the evening. For fire weather concerns, humidities fall
to around 15 percent on the plains and down to around 10 percent
in some of the mountains areas. However, winds mostly stay below
critical values and fuels are generally green.

.Friday and Saturday...As a trough moves over the northern
Rockies and into the high plains, a cold front will move through
the region brining upslope to the eastern plains and into the
eastern mountains. To early to know about the amount of moisture
returning onto the plains, but generally the chances for
convection will increase Friday and Saturday with the more moist
upslope flow. The ridge aloft weakens, but still anticipate above
normal temperatures especially in the mountains. --PGW--

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1128 AM MDT Sun Jun 13 2021

VFR conditions expected over KALS, KCOS and KPUB over the next 24
hours. Winds this afternoon will be gusty up to around 25 mph, from
the southeast at KALS and the southeast at KCOS and KPUB. There is a
chance that thunderstorms could develop near KCOS and KPUB after
about 20Z this afternoon, with confidence at KCOS being much higher
than KPUB. However, exact storm placement will be tricky today, so
left KCOS at VCTS for now. Winds will weaken after nightfall and
become diurnally driven.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SKELLY
LONG TERM...PGW
AVIATION...GARBEROGLIO
Hazardous weather outlook, Jun 13, 11:27 AM MDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1127 AM MDT Sun Jun 13 2021

COZ058>089-093>099-141730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1127 AM MDT Sun Jun 13 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will be possible over the I-25
corridor this afternoon and evening, mainly over El Paso and Teller
Counties, with the main risks being 60 to 70 mph winds and hail up
to 1.5 inches. There is also a low chance of an isolated weak
tornado over the Palmer Divide this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered thunderstorms will be possible mostly over
and near the mountains, and the main threats from these storms
will be lightning and gusty winds. On Friday and Saturday, the
chances for thunderstorms spread to the eastern plains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet criteria for spotters will be possible
across the southeastern plains, but primarily over the I-25
corridor, this afternoon and evening.

GARBEROGLIO/31

In the hours before

Special weather statement, Jun 13, 12:07 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1207 PM MDT Sun Jun 13 2021

COZ081-084-131830-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1207 PM MDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL
1230 PM MDT...

At 1206 PM MDT, Doppler radar was tracking a developing strong
thunderstorm over Palmer Lake, or 21 miles north of Colorado
Springs, moving east at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Monument and Palmer Lake.

LAT...LON 3907 10486 3907 10494 3911 10503 3913 10503
      3913 10485
TIME...MOT...LOC 1806Z 289DEG 4KT 3913 10497

Cohen/Steward

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:01 PM MDTSpecial Weather StatementPUBLas Animas29 min
Jun 12, 6:09 PM MDTSpecial Weather StatementPUBOtero36 min
Jun 12, 6:17 PM MDTSevere Thunderstorm WarningPUBLas Animas, Otero, Pueblo28 min
Jun 12, 6:25 PM MDTTornado WarningPUBLas Animas35 min
Jun 12, 6:37 PM MDTSevere Thunderstorm WarningPUBLas Animas, Otero, Pueblo38 min
Jun 12, 6:45 PM MDTSevere Thunderstorm WarningPUBLas Animas45 min
Jun 12, 6:59 PM MDTTornado WarningPUBLas Animas6 min
Jun 12, 7:25 PM MDTSevere Thunderstorm WarningPUBLas Animas50 min
Jun 12, 7:41 PM MDTSpecial Weather StatementPUBBaca49 min
Jun 12, 7:55 PM MDTSevere Thunderstorm WarningPUBBaca35 min
Jun 12, 7:58 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas32 min
Jun 12, 8:26 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas49 min
Jun 13, 1:22 PM MDTSpecial Weather StatementPUBEl Paso8 min
Jun 13, 1:35 PM MDTSpecial Weather StatementPUBEl Paso25 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.